Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Matroid representations and free arrangements


Author: Günter M. Ziegler
Journal: Trans. Amer. Math. Soc. 320 (1990), 525-541
MSC: Primary 32C40; Secondary 05B35
DOI: https://doi.org/10.1090/S0002-9947-1990-0986703-7
MathSciNet review: 986703
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that Terao's Conjecture ("Freeness of the module of logarithmic forms at a hyperplane arrangement is determined by its abstract matroid") holds over fields with at most four elements. However, an example demonstrates that the field characteristic has to be fixed for this.


References [Enhancements On Off] (What's this?)

  • [1] E. Artin, Geometric algebra, Interscience, New York, 1957. MR 0082463 (18:553e)
  • [2] R. Baer, Linear algebra and projective geometry, Academic Press, New York, 1952. MR 0052795 (14:675j)
  • [3] T. H. Brylawski and D. Lucas, Uniquely representable combinatorial geometries, Proc. 1973 Rome Internat. Colloq. Combinatorial Theory I, Accademia Nazionale dei Lincei, Rome, 1976, pp. 83-104.
  • [4] M. D. Halsey, Line closed combinatorial geometries, Discrete Math. 65 (1987), 245-248. MR 897649 (88g:05043)
  • [5] M. Jambu and H. Terao, Free arrangements of hyperplanes and supersolvable lattices, Adv. in Math. 52 (1984), 248-258. MR 744859 (86c:32004)
  • [6] P. Orlik and L. Solomon, Coxeter arrangements, Singularities (P. Orlik, ed.), Proc. Sympos. Pure Math., vol. 40, Part 2, Amer. Math. Soc., Providence, R. I., 1983, pp. 269-291. MR 713255 (85b:32016)
  • [7] J. Kahn, On the uniqueness of matroid representations over $ \operatorname{GF} (4)$, Bull. London Math. Soc. 20 (1988), 5-10. MR 916066 (88k:05053)
  • [8] K. Saito, Theory of logarithmic differential forms and logarithmic vector fields, J. Fac. Sci. Univ. Tokyo Sect. IA 27 (1980), 265-291. MR 586450 (83h:32023)
  • [9] L. Solomon and H. Terao, A formula for the characteristic polynomial of an arrangement, Adv. in Math. 64 (1987), 305-325. MR 888631 (88m:32022)
  • [10] R. P. Stanley, $ T$-free arrangements of hyperplanes, Progress in Graph Theory (J. A. Bondy and U. S. R. Murty, eds.), Academic Press, New York, 1984, p. 539.
  • [11] -, Modular elements of geometric lattices, Algebra Universalis 1 (1971), 214-217. MR 0295976 (45:5037)
  • [12] -, Supersolvable lattices, Algebra Universalis 2 (1972), 197-217. MR 0309815 (46:8920)
  • [13] -, Enumerative combinatorics, Volume 1, Wadsworth, Belmont, Calif., 1986.
  • [14] B. Sturmfels, Computational algebraic geometry of projective configurations, Symbolic Computations in Geometry (B. Sturmfels and N. White, eds.), Univ. of Minnesota, IMA Preprint Series # 398, 1988, pp. 17-37. MR 1122641 (92k:14059)
  • [15] H. Terao, Arrangements of hyperplanes and their freeness. I, J. Fac. Sci. Univ. Tokyo Sect. IA 27(2) (1980), 293-312. MR 586451 (84i:32016a)
  • [16] -, The exponents of a free hypersurface, Singularities (P. Orlik, ed.), Proc. Sympos. Pure Math., vol. 40, Part 2, Amer. Math. Soc., Providence, R. I., 1983, pp. 561-566. MR 713280 (85a:32012)
  • [17] -, Generalized exponents of a free arrangement of hyperplanes and Shephard-Todd-Brieskorn formula, Invent. Math. 63 (1981), 159-179. MR 608532 (82e:32018b)
  • [18] -, Free arrangements of hyperplanes over an arbitrary field, Proc. Japan Acad. Ser. A 59 (1983), 301-303. MR 726186 (85f:32017)
  • [19] D. J. A. Welsh, Matroid theory, Academic Press, New York, 1976. MR 0427112 (55:148)
  • [20] N. White, ed., Theory of matroids, Cambridge Univ. Press, Cambridge, 1986.
  • [21] -, Combinatorial geometries, Cambridge Univ. Press, Cambridge, 1987.
  • [22] T. Zaslavsky, Facing up to arrangements: face count formulas for partitions of space by hyperplanes, Mem. Amer. Math. Soc., vol. 1, no. 514, 1975. MR 0357135 (50:9603)
  • [23] G. M. Ziegler, Algebraic combinatorics of hyperplane arrangements, Ph. D. Thesis, MIT, 1987.
  • [24] -, Combinatorial construction of logarithmic differential forms, Adv. in Math. 76 (1989), 116-154. MR 1004488 (90j:32016)
  • [25] -, Multiarrangements of hyperplanes and their freeness, Proc. Internat. Conf. Singularities (Iowa City, 1986), Contemp. Math., vol. 90, Amer. Math. Soc., Providence, R.I., 1989, pp. 345-359. MR 1000610 (90e:32015)
  • [26] -, Supersolvable binary matroids and modular constructions, preprint, 1988.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32C40, 05B35

Retrieve articles in all journals with MSC: 32C40, 05B35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-0986703-7
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society